South Dakota, 2017

Hail in South Dakota, September 22, 2017

September 22, 2017 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm produced quarter size hail southeast of Pierpont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm produced quarter size hail southeast of Pierpont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 21, 11:46 PM CST, 39 minutes earlier.

Area forecast discussion, Sep 21, 11:46 PM CST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1246 AM CDT Fri Sep 22 2017

.UPDATE...
Issued at 1246 AM CDT Fri Sep 22 2017

06z aviation discussion updated below.

UPDATE Issued at 909 PM CDT Thu Sep 21 2017

Forecast on track at the moment. No changes planned at this time.
A little later on (04Z to 09Z), if convection develops, may need
to fine tune areal coverage of pops/wx mention. Also, if
convection develops, will have to monitor the potential for large
(severe) hail production.

UPDATE Issued at 631 PM CDT Thu Sep 21 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 336 PM CDT Thu Sep 21 2017

High pressure has now slid well off to the east, with low pressure
centered over Colorado, with a boundary extending from it northward
over western South Dakota. This boundary will push very slowly
eastward tonight to becoming situated from northwest Minnesota to
south central South Dakota. Instability looks to increase across the
far eastern CWA and into Minnesota later this evening into the
overnight hours, along with a developing 45-55 knot LLJ. May see
some strong thunderstorms develop at this intersection, mainly over
the far northeastern CWA around or after midnight. Quiet conditions
are expected during the daytime hours on Friday as the LLJ
diminishes and the shear weakens.

Will see a decent temperature gradient both tonight and Friday, with
much cooler air behind the front. Lows tonight will range from the
upper 40s over north central South Dakota, to the upper 60s over
east central Minnesota. High temperatures on Friday will range from
the upper 50s over north central South Dakota, to the upper 80s over
northeastern South Dakota and west central Minnesota.

.LONG TERM...(Friday Evening through Thursday)
Issued at 336 PM CDT Thu Sep 21 2017

Fairly good agreement over the long term pattern which features a
western CONUS upper low/trough and an eastern CONUS ridge. This puts
us in southwest flow aloft with several distinct waves lifting into
or just southeast of the CWA before the upper low opens and lifts
over the area Monday. In the low levels at the start of the period
we should be on the northwest side of the surface trough. That means
each wave will generate generally overrunning precipitation so have
minimized the mention of thunder for the most part, outside the
initial round of severe weather that develops friday night. 850mb
temperatures remain between +6 and +14C for the extended, so high
temperatures will be stuck in the 50s and 60s for the next few days.
There does looks like, with high pressure overhead and despite a
trough overhead, no waves passing through, that we will see ideal
radiational conditions Wednesday morning. Thus, lowered
temperatures a notch below blended guidance. Otherwise no
significant changes over blended guidance within the extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1246 AM CDT Fri Sep 22 2017

VFR flying weather may be temporarily interrupted early this morning
by fog or low stratus given the synoptic scale environment in place,
and the much above climo normal surface/low level moisture over the
forecast area. There will likely be some low level wind shear at the
KATY terminal early this morning.

Starting to see a few elevated thunderstorm cells developing, mainly
over northeast SD, so maybe the KATY/KABR terminals could be
affected at or in the vicinity this morning. Precipitation chances
and potential sub-vfr flying weather start to ramp up later this
evening and on into Friday night.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Sep 21, 4:17 AM CST, 20 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
517 AM CDT Thu Sep 21 2017

SDZ003-004-009-015-016-033>035-045-048-221030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
517 AM CDT Thu Sep 21 2017 /417 AM MDT Thu Sep 21 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-221030-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
517 AM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will return to far northeastern South
Dakota and west central Minnesota tonight, mainly northeast of a
line from Aberdeen to Watertown. A few of these storms could
become strong to severe, with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elongated area of low pressure will remain nearly steady across
eastern South Dakota and western Minnesota Friday into early
Saturday. Showers and thunderstorms are expected along and ahead
of this boundary late Friday afternoon into Friday night. A few of
these storms could become strong to severe. Heavy rain, damaging
winds, and large hail will be the primary threats.

A extended period of light to, at times, heavy rain will move
across far eastern South Dakota and west central Minnesota. Total
rainfall of 2 to around 4 inches will be possible early Friday
morning into Monday. The highest amounts are expected southeast of
a line from Watertown to Ortonville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over far northeastern South
Dakota and west central Minnesota tonight. Wind, hail, and other
reports can be relayed to the Aberdeen National Weather Service by
calling, or through our Facebook and Twitter pages.

KF

The radar

The Aberdeen radar (KABR), 54 km away, was scanning. The volume nearest the first event began at 06:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Day

When
September 22, 12:25 AM CST
Where
Day County, 6.35 mi ESE of Pierpont
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -97.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 723038.